Alert archive / New York / Special Marine Warnings in 2016

Special Marine Warning 13, NWS Buffalo, NY

July 9, 2016

NWS Buffalo, NY issued this special marine warning at Jul 9, 2016, 8:09 PM EDT. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 8:09 PM EDT (00:09 UTC)
Expired
Jul 9, 2016, 9:00 PM EDT
In force
51 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Ft Drum radar (KTYX), 123 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WHUS51 KBUF 100009
SMWBUF
SLZ022-024-100100-
/O.NEW.KBUF.MA.W.0013.160710T0009Z-160710T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
809 PM EDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  THE SAINT LAWRENCE RIVER FROM OGDENSBURG TO MORRISBURG...

* UNTIL 900 PM EDT

* AT 808 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
  OGDENSBURG...MOVING EAST NORTHEAST AT 20 KNOTS.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER AND SMALL HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

&&

LAT...LON 4489 7513 4487 7516 4487 7520 4483 7528
      4484 7528 4485 7527 4484 7529 4483 7530
      4479 7535 4477 7537 4470 7550 4471 7551
      4481 7535 4482 7532 4483 7531 4484 7531
      4490 7514
TIME...MOT...LOC 0008Z 256DEG 21KT 4474 7543 

HAIL...<.75IN
WIND...>34KTS

$$

RSH
2 follow-up statements
719 
FZUS71 KBUF 100043
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
843 PM EDT SAT JUL 9 2016

SLZ022-100051-
/O.CAN.KBUF.MA.W.0013.000000T0000Z-160710T0100Z/
843 PM EDT SAT JUL 9 2016

...THE SPECIAL MARINE WARNING IS CANCELLED...

THE AFFECTED AREAS WERE... ST. LAWRENCE RIVER FROM MORRISTOWN TO
OGDENSBURG NY...

THE THUNDERSTORM HAS MOVED DOWN RIVER AND NO LONGER POSES A
SIGNIFICANT THREAT TO BOATERS BETWEEN MORRISTOWN AND OGDENSBURG.

LAT...LON 4489 7513 4487 7516 4487 7520 4483 7528
      4484 7528 4485 7527 4484 7529 4483 7530
      4479 7535 4477 7537 4476 7539 4477 7542
      4481 7535 4482 7532 4483 7531 4484 7531
      4490 7514
TIME...MOT...LOC 0041Z 251DEG 19KT 4480 7523 

$$

SLZ024-100100-
/O.CON.KBUF.MA.W.0013.000000T0000Z-160710T0100Z/
843 PM EDT SAT JUL 9 2016

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 900 PM EDT...

FOR THE FOLLOWING AREAS...
ST. LAWRENCE RIVER FROM OGDENSBURG TO MORRISBURG...

AT 841 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST
NORTHEAST OF OGDENSBURG...MOVING EAST NORTHEAST AT 20 KNOTS.

HAZARD...WIND GUSTS 34 KNOTS OR GREATER AND SMALL HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
         SUDDENLY HIGHER WAVES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

&&

LAT...LON 4489 7513 4487 7516 4487 7520 4483 7528
      4484 7528 4485 7527 4484 7529 4483 7530
      4479 7535 4477 7537 4476 7539 4477 7542
      4481 7535 4482 7532 4483 7531 4484 7531
      4490 7514
TIME...MOT...LOC 0041Z 251DEG 19KT 4480 7523 

HAIL...<.75IN
WIND...>34KTS

$$

RSH
711 
FZUS71 KBUF 100102
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
902 PM EDT SAT JUL 9 2016

SLZ024-100111-
/O.EXP.KBUF.MA.W.0013.000000T0000Z-160710T0100Z/
902 PM EDT SAT JUL 9 2016

...THE SPECIAL MARINE WARNING EXPIRED AT 900 PM EDT...

THE AFFECTED AREAS WERE... ST. LAWRENCE RIVER FROM OGDENSBURG TO
MORRISBURG NY... 

THE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A
SIGNIFICANT THREAT TO BOATERS. A THREAT DOES REMAIN INTACT THOUGH
FOR THE STRETCH OF THE SAINT LAWRENCE RIVER FROM MORRISBURG TO SAINT
REGIS. 

LAT...LON 4489 7513 4487 7516 4487 7520 4483 7528
      4484 7528 4485 7527 4484 7529 4483 7530
      4479 7535 4477 7537 4476 7539 4477 7542
      4481 7535 4482 7532 4483 7531 4484 7531
      4490 7514
TIME...MOT...LOC 0100Z 256DEG 21KT 4480 7523 

$$

RSH

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 9, 2:48 PM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 9, 2:48 PM EDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
248 PM EDT SAT JUL 9 2016

.SYNOPSIS...
An upper level disturbance will bring some showers and thunderstorms
through tonight, providing some much needed rainfall to some areas.
This will also usher in cooler air for Sunday which will bring a
respite from the recent heat, however high pressure will return next
week, bringing another round of dry weather and mid-summer heat.

&&

.NEAR TERM /THROUGH SUNDAY/...
A mid level trough currently working toward the Saint Lawrence
Valley is fostering low pressure over Northern New York with a
trailing cold front pushing through central New York State. Regional
radars showing scattered convection developing along and ahead of
the surface boundary, generally from the Finger Lakes eastward.
Another area of convection firing along the lake breeze boundary
north of Buffalo to near Rochester. Latest SPC mesoscale analysis
showing greatest instability residing east of the area across
eastern New York with only marginal instability lagging across
central New York State, with lake influences greatly depleting
instability across the west. Latest HRRR data in line with current
radar trends suggesting the greatest likelihood for showers and
thunderstorms through early tonight, from the Finger Lakes eastward
and along a line from Niagara Falls to Rochester, but remaining
north of Buffalo. The main threat from convection into early tonight
looks to be the potential for locally heavy rains with some potenial
for training cells in any organized line configuration.

Convection will wane later this evening with the loss of the diurnal
heating, nonetheless we will maintain at least a chance of showers
through the overnight hours as the upper level trough axis will
continue to make its way across the region.

Sunday, the upper level trough axis will shift east away from the
area with associated northwest flow in its wake driving drier air to
into the region. A few leftover showers will still be possible over
the North Country during the morning hours, but otherwise should be
a dry day with a moderate amount of sunshine. 850mb temperatures of
+10C will mix down to produce high temperatures in the 70s for most
with comfortable dewpoints in the 50s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
During the first half of this period...broad surface ridging initially
draped across the Central Great Lakes will settle directly across our
region Sunday night and Monday...before drifting to the New England
coastline Monday night. This feature will provide our region with fair
and dry weather...with any leftover clouds across the Finger Lakes
and North Country Sunday evening giving way to mostly sunny/mainly
clear skies areawide in time for Monday and Monday night.

Through Monday night...humidity levels will remain on the comfortable
side with surface dewpoints mostly lingering in the 55 to 60 degree
range...which will also allow for overnight lows to largely range in
the mid 50s to lower 60s both Sunday and Monday nights. Meanwhile...
building heights/warming temps aloft will result in 850 mb temps
recovering to between +13C and +16C on Monday...which in turn will
allow daytime highs temperatures to climb back into the lower to mid
80s in most places for the first day of the new work week.

After that...the remainder of this period will feature a return to
summertime heat and humidity as the aforementioned surface high
slides out into the western Atlantic...and its parent upper level
ridge builds eastward from the Central Great Lakes to the northeastern
states. Under this regime...a deepening southwesterly flow of very
warm air will overspread our region...with 850 mb temps climbing to
+17C to +19C on Tuesday and to near +20C on Wednesday. Given the very
dry ground conditions found across the bulk of our region...at the
surface such warmth should translate into highs reaching into the
upper 80s and lower 90s on Tuesday and to the lower and mid 90s on
Wednesday...with the hottest overall temperatures found across the
Genesee Valley and Finger Lakes regions both days. Meanwhile...surface
dewpoints will climb back into the mid to upper 60s...and should once
again lend a decidedly sticky midsummer feel to our airmass. This
should especially be the case on Wednesday...when heat indices could
push as high as the upper 90s across portions of the Genesee Valley
and Finger Lakes...levels that would be just a little shy of heat
advisory criteria.

With our area coming directly under the influence of the upper ridge...
the atmosphere should remain capped to deep moist convection across
our region...which should in turn keep dry weather intact right through
Tuesday night. On Wednesday this may begin to change as the axis of
the upper ridge slides off to our east and allows a weakening shortwave
impulse to encroach upon our region from the Central Great Lakes...with
this feature possibly lifting our hot and humid airmass just enough to
allow for the development of some scattered showers and thunderstorms
during the afternoon hours. With this in mind we have continued with a
mix of slight chance to mid-range chance PoPs across our region on
Wednesday...with the lowest precip probabilities found across the Saint
Lawrence Valley...and the highest PoPs found across far western New York...
which will be in closest proximity to the aforementioned shortwave.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As we move into the latter half of next week...chances for some showers
and thunderstorms will persist right through Friday with our region
remaining under the influence of a very warm and humid airmass and also
subject to the passage of the initial weak shortwave trough Wednesday
night...followed by a subsequent surface wave and its attendant prefrontal
trough/cold front in the Thursday to Friday time frame. Given the inherent
difficulties in timing the passage of such features this far in advance...
have continued to cover all this in the forecast with some broadbrush
low to mid-range chance PoPs for now.

Following the passage of the trailing cold front sometime on Friday...
a bubble of high pressure and cooler/less humid air will likely settle
across our region for Friday night and Saturday...while bringing a
respite from the heat and humidity for the start of next weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A low pressure system will continue to cross the area this
afternoon, triggering another round of showers and thunderstorms
east of Lake Ontario and across the Finger Lakes, though lake
shadowing should lower chances considerably at KART. Farther west,
any activity is expected to be more scattered in nature, with the
best chances for any shower/thunderstorm development occurring along
the lake breeze convergence zone between KIAG-KROC through 23z.
In addition, gusty southwesterly winds to 30 knots will occur across
the Niagara Frontier thanks to a combination of the lake breeze and
winds feeding in behind the departing low pressure system.
Otherwise, conditions should generally remain VFR across the
forecast area outside of any convection.

The low pressure system will continue to slowly move across the
Saint Lawrence valley tonight. Wraparound moisture will keep at
least a chance of showers across much of the forecast area, thought
chances will gradually diminish overnight from west to east as the
low pulls away from the area. Nonetheless, lingering moisture and
northwesterly upslope flow combined with falling temperatures as
cooler air advects into the region will produce IFR cigs by around
06Z across the higher terrain of the Southern Tier and North
Country, with MVFR cigs expected across the lake plains, including
KBUF/KROC/KIAG.

Outlook...

Sunday...Mainly VFR. A chance of showers east of Lake Ontario.
Sunday night through Thursday...VFR.

&&

.MARINE...
A low pressure system will pass just north of Lake Ontario through
tonight. Southwesterly winds near 25 knots will maintain into this
evening, especially Lake Erie. These winds will maintain waves into
the 4-6 foot range on Lake Erie, creating small craft advisory
conditions that will last through at least midnight. Winds on Lake
Ontario will not be as strong owing to the proximity to the low
center and the lack of funnelling effects.

Once small craft advisories expire tonight, look for a return to
tranquil conditions for the latter half of the weekend as the low
weakens and pulls away from the area. High pressure will take its
place, ushering in another period of calm conditions on the lake
that will last through much of the coming week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 2 AM EDT Sunday for NYZ010-019-
     085.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for LEZ040-041.
         Small Craft Advisory until 11 PM EDT this evening for
         LEZ020.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Jul 9, 5:06 AM EDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
506 AM EDT SAT JUL 9 2016

NYZ001>008-011>014-020-021-100915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
506 AM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-019-085-100915-
NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE-
506 AM EDT SAT JUL 9 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-100915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
506 AM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SMITH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:31 PM EDTSpecial Marine WarningBUF59 min

Nearby

Special Marine Warnings in New York, 2016Every special marine warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.